New Mexico, 2004

Hail in New Mexico, July 6, 2004

July 6, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 11:58 AM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 11:58 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE JUL 6 2004

.SHORT TERM...
ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER
TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY
ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN
THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE
CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG
A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE
INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER
TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE
NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE
COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA
MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN
HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN
THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS
CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES
ANTICIPATING THE COLD POOL LATE TONIGHT.

.LONG TERM...
SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL
FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK
CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20
POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP
WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR
SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE
REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED
COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN
MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW
LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H
MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO
CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO
THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD
POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE
ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS.
SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED
WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  94  73  97 /  60  20  10  10
CARLSBAD NM               65  99  70 102 /  20  10  20  20
DRYDEN TX                 69  99  72  99 /  20  10  10  10
FORT STOCKTON TX          70 101  72  97 /  20  10  10  10
GUADALUPE PASS TX         65  95  68  95 /  20  10  20  10
HOBBS NM                  67  97  70  99 /  30  10  20  10
MARFA TX                  56  91  63  91 /  20  10  10  10
MIDLAND INTL AIRPORT TX   70  97  72  98 /  30  20  10  10
ODESSA TX                 69  98  72  99 /  30  20  10  10
WINK TX                   72 105  72 105 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jul 6, 11:20 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT TUE JUL 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
120 PM CDT (1220 PM MDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY
THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX
THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT.

IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT
WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND
SHOULD MONITOR THE LATEST WEATHER INFORMATION.

In the hours before

Local storm report, Jul 6, 7:47 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             15 SE PECOS             31.41N 103.50W
07/06/2004  0.75 INCH        REEVES             TX   EMERGENCY MNGR

0706 PM     HAIL             WINK                    31.76N 103.15W
07/06/2004  1.75 INCH        WINKLER            TX   PUBLIC

0810 PM     HAIL             12 SW SEMINOLE          32.60N 102.80W
07/06/2004  0.88 INCH        GAINES             TX   EMERGENCY MNGR

&&

The radar

The Lubbock radar (KLBB), 145 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
July 6, 8:28 PM MST
Where
Lea County, 4 mi N of Tatum
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.300, -103.317

Thunderstorms developed during the evening of the 6th over northern Lea County. This storm evolved into an organized line of severe storms before it moved into west Texas. Golfball size hail was reported by workers at an oil rig north of Tatum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413503.